What you do when you’re taking the latest and greatest drug via infusion for Crohn’s disease, but you have lingering symptoms of urgency and frequency? My doctor and I have been working since April to curb the remaining symptoms I experience daily, despite the Entyvio infusion. Specifically, on average of three times per day, I have about two minutes to find a bathroom or face the messy and embarrassing consequences.

When two types of suppositories failed to help at all, my doctor recommended Elavil. Elavil, also known as amitriptyline, is most commonly used to treat depression. At the beginning of August, a bottle of 25 milligram pills in my hand, I was not thrilled about taking antidepressants again, as I had only recently successfully lobbied my other doctor to discontinue them! But, my G.I. doctor assured me the Elavil is used off-label to treat irritable bowel symptoms. I don’t consider my bowels to be irritable. They are more, um, apoplectic. Perhaps I have more than one bowel condition with which to contend. It wouldn’t surprise me; it’s all gloom, despair and agony in my innards.

imageI filled the prescription in South Carolina at the end of July, waiting to begin taking the pills until a one-month stay in Wisconsin in August. I had read that Elavil can cause drowsiness and sleepiness, also known as somnolence, so I didn’t want to start taking the pills in the middle of a long drive across the country or when I had to get up early in the morning. But looking at the potential side effects, I would take a little sleepiness over “suicide attempt,” “completed suicide,” and “coma,” which, when combined, slices a big piece of the less-than-ideal-results pie.

I became a real party pooper almost immediately. Within two hours of taking amitriptyline, I was asleep. This is especially true if I also had an adult beverage that evening. Waking became harder and harder, and at about the two- or three-week mark I was taking naps every day.

How were my bowels, you ask? I did experience a couple of days of constipation, but immediately after that it was back to the old routine.

The doctor has now lowered my dose to 10 mg per day. I am still experiencing a fair amount of sleepiness, although I no longer need a nap in the middle of the day. Waking up is still hard, and I seem to get up later and later each day. I have experienced no reduction in bowel symptoms, but I don’t want to kill myself either. Yay me!

Oiy.